Alert archive / Kansas / Areal Flood Warnings in 2010
Areal Flood Warning 21, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at Aug 24, 2010, 4:41 PM CDT for Pratt County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2010, 4:41 PM CDT (21:41 UTC)
- Expired
- Aug 25, 2010, 12:28 AM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Pratt County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
834 WGUS43 KDDC 242141 FLWDDC BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 441 PM CDT TUE AUG 24 2010 KSC151-250930- /O.NEW.KDDC.FA.W.0021.100824T2141Z-100825T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PRATT KS- 441 PM CDT TUE AUG 24 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLOOD WARNING FOR... CENTRAL PRATT COUNTY IN SOUTH CENTRAL KANSAS... THIS INCLUDES THE CITIES OF...PRATT...CAIRO... * UNTIL 430 AM CDT WEDNESDAY * AT 2 PM CDT THE SOUTH FORK OF THE NINNESCAH RIVER NEAR PRATT CRESTED AT 9.5 FEET. AS OF 430 PM CDT...THE GAUGE NEAR PRATT REPORTED 9.1 FEET. FLOOD STAGE IS 9.0 FEET. * EXPECT BANKFUL TO MINOR OVERFLOW CONDITIONS FOR NEXT 12 HOURS ALONG THE NINNESCAH RIVER...FROM PRATT EASTWARD TO THE COUNTY LINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT...HOWEVER STREAM RISES ARE EXPECTED TO BE SLOW AND FLASH FLOODING IS NOT EXPECTED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3760 9878 3767 9878 3770 9845 3763 9845 $$ WRIGHT
1 follow-up statement
460 WGUS83 KDDC 250528 FLSDDC FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1228 AM CDT WED AUG 25 2010 KSC151-250532- /O.CAN.KDDC.FA.W.0021.000000T0000Z-100825T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PRATT KS- 1228 AM CDT WED AUG 25 2010 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PRATT COUNTY... FLOOD WATERS ALONG THE SOUTH FORK OF THE NINNESCAH RIVER HAVE RECEDED QUICKLY THIS PAST EVENING ACROSS CENTRAL AND EASTERN PRATT COUNTY. THE LATEST RIVER STAGE VALUE FROM PRATT WAS A LITTLE OVER 6.5 FEET WHICH IS WELL BELOW THE FLOOD STAGE OF 9.0 FEET. FOR THIS REASON THE FLOOD WARNING FOR LOCATIONS ACROSS CENTRAL AND EASTERN PRATT COUNTY ALONG THE SOUTH FORK OF THE NINNESCAH RIVER...HAS BEEN CANCELLED. LAT...LON 3760 9878 3767 9878 3770 9845 3763 9845 $$
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 24, 3:10 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 24, 3:10 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT TUE AUG 24 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON TEMPERATURES DURING THE PERIOD. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL TROUGH OF LOW PRESSURE TRANSITIONING EAST ACROSS THE NORTHERN PLAINS. A +110KT UPPER LEVEL JET CORE IS CLIMBING NORTHEAST ACROSS SOUTH DAKOTA INTO NORTHERN MINNESOTA. NEAR THE SURFACE, A POOL OF LOW LEVEL MOISTURE...WITH H85 DEWPOINTS IN EXCESS OF 12C...EXTENDS FROM THE GULF NORTHWEST ACROSS WESTERN OKLAHOMA AND JUST EDGING INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. SURFACE HIGH PRESSURE IS MOVING SLOWLY SOUTHEAST ACROSS THE NORTHERN ROCKIES. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL TROUGH CONTINUING TO TRACK EAST INTO THE WESTERN GREAT LAKES REGION TONIGHT AND ACROSS NEW ENGLAND THURSDAY. MEANWHILE, AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE FOUR CORNERS REGION TONIGHT THEN BEGIN EDGING SLOWLY EASTWARD ACROSS THE ROCKIES WEDNESDAY. THIS WILL RESULT IN FAIRLY DRY CONDITIONS ACROSS WESTERN KANSAS THROUGH THE END OF THE WEEK. TEMPERATURES ARE EXPECTED TO BE JUST BELOW NORMAL TONIGHT AS A RESULT OF MUCH COOLER AIR SURGING SOUTH INTO WESTERN KANSAS BEHIND THE FROPA LAST NIGHT. THE NAM, GFS, AND UKMET ALL SHOW H85 TEMPERATURES RANGING AROUND 15C ACROSS MUCH OF THE CWA TONIGHT. LIGHT WINDS AND CLEARING SKIES OVERNIGHT WILL HELP ALLOW TEMPERATURES TO DROP DOWN INTO THE 50S(F) FOR THE MOST PART ACROSS THE FA. FOR WEDNESDAY, TEMPERATURES ARE EXPECTED TO WARM UP SLIGHTLY FROM THE DAY PREVIOUS AS UPPER LEVEL RIDGING APPROACHES SLOWLY FROM THE WEST. SURFACE HIGH PRESSURE WILL DROP SOUTHEAST ACROSS EASTERN KANSAS DURING THE DAY RETURNING AN EAST TO SOUTHEASTERLY FLOW ACROSS WESTERN KANSAS. TEMPERATURES AT H85 WILL RANGE FROM JUST ABOVE 15C ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 20C ALONG THE COLORADO BORDER. SHOULD SEE HIGHS JUST INTO THE 80S(F) ACROSS THE FA AS A RESULT. FOR WEDNESDAY NIGHT, LEE SIDE TROUGHING IS EXPECTED TO DEVELOP ACROSS EASTERN COLORADO BRINGING MORE OF A SOUTHERLY COMPONENT TO WINDS ACROSS WESTERN KANSAS. EXPECT TEMPERATURES TO VARY JUST A LITTLE FROM THE NIGHT PREVIOUS WITH LOWS AGAIN IN THE 50S(F). A GRADUAL WARMING TREND IS EXPECTED TO CONTINUE ON THURSDAY AS LEE SIDE TROUGHING PERSISTS ACROSS EASTERN COLORADO. TEMPERATURES AT H85 WILL RANGE FROM AROUND 17C EAST TO NEAR 23C WEST. COMBINED WITH THE HELP OF DECREASED CLOUDS, HIGHS CAN BE EXPECTED WELL UP INTO THE MID TO UPPER 80S(F). PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. DAYS 3-7... A DRY PATTERN IS EVOLVING FOR THE MEDIUM RANGE TIME FRAME AS AN UPPER RIDGE DEVELOPS OVER THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS AND AN AMPLIFIED TOUGH DEVELOPS ACROSS THE WEST COAST. WITHIN THIS TIME FRAME THE MAIN FORECAST CHALLENGES WILL BE TEMPERATURES AND HOW ANY SKY COVER MIGHT HAVE AN IMPACT. THE BETTER CHANCE FOR PRECIPITATION DOES NOT RETURN UNTIL EARLY NEXT WEEK BUT PROBABLY NOT UNTIL NEARLY MIDWEEK. FOR THURSDAY INTO FRIDAY, A SURFACE ANTICYCLONE WILL BE REINFORCED BY A STRONG NVA PATTERN ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST. THE ANTICYCLONE WILL BE WELL TIED TO THE SOUTHWEST U.S. IN A WEAK PRESSURE PATTERN. LIGHT VARIABLE WIND WILL BECOME LIGHT AND SOUTHERLY BY FRIDAY AS A BAROCLINIC ZONE DEVELOPS IN THE NORTHERN PLAINS. WITH THE ABSENCE OF ANY JET STREAKS OR SHORTWAVES, THERE WILL PROBABLY BE VERY LITTLE IF ANY CLOUD COVER, AND FROM THE LOOKS OF THE MODEL FORECAST SOUNDINGS FROM THE GFS, THE DEPTH OF THE MIXED LAYER WILL BE FAIR AT BEST, MIXING OUT TO AROUND 800 MB OR SO. THIS IS PROBABLY A LARGE REASON MODEL FORECAST TEMPERATURES ARE A COOL AS THEY ARE, MANY IN THE LOW TO MID 80S FROM THURSDAY THROUGH SATURDAY, WITH THE MOS OUTPUT SEEMING TO DELIVER THE WARMEST HIGHS IN THE UPPER 80S TO AROUND 90 DEGREES. AT THIS TIME WE'LL BE INCLINED TO KEEP HIGHS RIGHT AROUND 90 DEGREES OR HIGHER FOR THIS PERIOD ALLOWING FOR THE MOS CLIMATE ADJUSTMENTS FOR FULL LATE AUGUST SUN. A PATTERN CHANGE IS IN THE WORKS INTO EARLY NEXT WEEK. A JET WILL CONTINUE TO DIG EASTWARD ACROSS THE WEST, WHICH SHOULD HELP INCREASE DEEP LAYER PRECIPITABLE WATER ACROSS THE SOUTHWEST UNITED STATES AND EVENTUALLY INTO THE HIGH PLAINS REGION EARLY NEXT WEEK. ANY VORTICITY ROTATING INTO OUR REGION DURING THIS PERIOD MIGHT LEND ITSELF TO CREATE ENOUGH LIFT FOR A FEW SCATTERED SHOWERS OR THUNDERSTORMS WITH LITTLE SKILL IN TIMING. THE BETTER CHANCE FOR PRECIPITATION MIGHT FOLLOW FARTHER INTO THE TUESDAY TIME FRAME AS THE GFS AND ECMWF INDICATE GREAT AGREEMENT FOR A FRONTAL PASSAGE IN A HIGHER MOISTURE CONTENT ENVIRONMENT. && .AVIATION... NO RESTRICTIONS ARE ANTICIPATED THROUGH THE TAF PERIOD WITH A FEW EXCEPTIONS. A GENERALLY LIGHT NORTH NORTHEAST FLOW IS EXPECTED WHICH SHOULD BE ENOUGH FOR SOME LIGHT OR EVEN LOCALLY DENSE FOG DEVELOPMENT IN THE HAYS AREA WHERE IN EXCESS OF 3 INCHES OF WIDESPREAD RAIN FELL. MODELS AND MOS ARE SUPPORTIVE OF NO FOG DEVELOPMENT. WITH THIS IN MIND WE WILL DEFER FROM MENTIONING ANY FOG IN THE HYS TERMINAL AT THIS TIME, BUT ALLOW FOR FURTHER EVALUATION OF LATEST MODEL OUTPUT THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 83 53 87 / 0 0 0 0 GCK 52 83 53 87 / 0 0 0 0 EHA 53 82 53 88 / 0 0 0 0 LBL 55 83 55 87 / 0 0 0 0 HYS 52 85 53 87 / 0 0 0 0 P28 57 85 55 87 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/33/33
Hazardous weather outlook, Aug 24, 4:44 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 AM CDT TUE AUG 24 2010 KSZ030-031-043>046-061>064-074>078-084>089-250945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK- COMANCHE- 444 AM CDT TUE AUG 24 2010 /344 AM MDT TUE AUG 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ065-066-079>081-090-250945- PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-BARBER- 444 AM CDT TUE AUG 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE RAIN WILL ADD TO THE HEAVY RAINFALL ACCUMULATION FROM OVERNIGHT THUNDERSTORMS...LEADING TO SOME LOCALIZED AREAL FLOODING FROM KINSLEY TO SAINT JOHN SOUTH TO THE PRATT AND MEDICINE LODGE AREAS WHERE SOME LOCATIONS RECEIVED IN EXCESS OF THREE INCHES OF RAIN. RAIN IS EXPECTED TO END ACROSS THESE AREAS BY THE MID-MORNING HOURS WITH CLEARING SKIES EXPECTED BY MIDDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, Aug 24, 11:15 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CDT TUE AUG 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 2 W HAYS 38.88N 99.36W
08/23/2010 ELLIS KS EMERGENCY MNGR
TWENTY POWER POLES WERE BLOWN DOWN BY THUNDERSTORM WINDS.
0808 PM TSTM WND DMG 1 WSW HAYS 38.87N 99.34W
08/23/2010 ELLIS KS EMERGENCY MNGR
ALONG WITH OTHER TREE DAMAGE, A 16 INCH DIAMETER TREE WAS
BROKEN OFF ABOUT 10 FEET ABOVE THE GROUND AND CARRIED
ABOUT 20 FEET TO THE NORTH. THIS IS CONSISTENT WITH 80 TO
90 MPH WIND GUSTS.
&&
07Local storm report, Aug 24, 12:22 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1222 PM CDT TUE AUG 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM TSTM WND DMG 4 E ROZEL 38.19N 99.33W
08/23/2010 PAWNEE KS TRAINED SPOTTER
REPORTED THAT 3 TO 4 INCH TREE LIMBS WERE BLOWN DOWN ON
HIS PROPERTY. THE TIME WAS ESTIMATED BASED ON RADAR.
0900 AM HEAVY RAIN 4 S BURDETT 38.14N 99.53W
08/24/2010 M2.80 INCH PAWNEE KS PUBLIC
THIS WAS THE TOTAL RAINFALL OVER THE LAST 12 HOURS.
0900 AM HEAVY RAIN 4 E ROZEL 38.19N 99.33W
08/24/2010 M3.00 INCH PAWNEE KS TRAINED SPOTTER
THIS WAS THE TOTAL RAINFALL OVER THE LAST 12 HOURS.
0900 AM HEAVY RAIN 1 NNW BURDETT 38.20N 99.53W
08/24/2010 M2.98 INCH PAWNEE KS TRAINED SPOTTER
THIS WAS THE TOTAL RAINFALL OVER THE LAST 12 HOURS.
0900 AM HEAVY RAIN 4 SSW KINSLEY 37.87N 99.44W
08/24/2010 M5.00 INCH EDWARDS KS PUBLIC
THIS IS A RAINFALL TOTAL FROM THE LAST 12 HOURS.
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:50 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
| Aug 23, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| Aug 23, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee, Rush | 15 min |
| Aug 23, 11:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 27 min |
| Aug 23, 11:40 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 35 min |
| Aug 24, 12:26 AM CDT | Special Weather Statement | DDC | Edwards | 49 min |
| Aug 24, 1:03 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| Aug 24, 1:33 AM CDT | Special Weather Statement | DDC | Edwards | 42 min |
Nearby
Areal Flood Warnings in Kansas, 2010Every areal flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.